Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Jackson, KY

June 8, 2021Rowan County, Kentucky

NWS Jackson, KY issued this special weather statement at Jun 8, 2021, 4:12 PM EDT for Rowan County, Kentucky. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2021, 4:12 PM EDT (20:12 UTC)
Expired
Jun 8, 2021, 4:45 PM EDT
In force
33 min
Issued by
NWS Jackson, KY

County Rowan County, KY

The radar

The Jackson,KY radar (KJKL), 65 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 229 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
229 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

241 
WWUS83 KJKL 082012
SPSJKL

Special Weather Statement
National Weather Service JACKSON KY
412 PM EDT Tue Jun 8 2021

KYZ051-052-082045-
Rowan-Bath-
412 PM EDT Tue Jun 8 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BATH AND
SOUTHWESTERN ROWAN COUNTIES...

At 412 PM EDT, a strong thunderstorm was located over Young Springs,
or 9 miles north of Frenchburg, moving northeast at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Morehead, Salt Lick, Ramey, Farmers, Brandy, Moore's Ferry,
Bluestone, Clearfield, Young Springs, Hilda, Freestone, Sharkey,
Midland, Cogswell, Polksville and Lakeview Heights.

LAT...LON 3816 8340 3805 8355 3806 8358 3804 8357
      3801 8361 3809 8370 3821 8360 3822 8358
      3821 8357 3824 8356 3826 8353
TIME...MOT...LOC 2012Z 228DEG 18KT 3808 8359 

$$

RAY

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at Jun 8, 3:40 PM EDT, 32 minutes earlier.

Area forecast discussion, Jun 8, 3:40 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
340 PM EDT Tue Jun 8 2021

.SHORT TERM...(This evening through Wednesday night)
Issued at 340 PM EDT TUE JUN 8 2021

We continue to see slow moving showers and thunderstorms develop
this afternoon mainly along and west of I-75 and around the I-64
corridor. The greatest concern has been heavy rainfall given the
weak northwest steering flow and ample moisture with PWATs in the
1.6 to 1.8 inch range. The lack of shear has also allowed some of
these to become more multicellular in nature and further leading
to periods of heavy rainfall. These will likely be mostly tied to
the diurnal trends and would expect this activity to decrease in
coverage through the evening.

Tonight, we will see the decrease in coverage early, with perhaps
some fog developing in areas that see rainfall and clearing.
Right now best chance is in the far southeast in terms of fog. The
upper low will meander east toward the Ohio Valley tonight and
noticing some weaker waves riding through the mid-level flow. This
could lead to increased showers and thunderstorms toward dawn
Wednesday morning particularly in the western parts of the CWA
such as the Bluegrass and Lake Cumberland regions. This will have
to be closely monitored given this convection could be quite
efficient in producing heavy rainfall, as PWAT values are expected
to increase closer to 2 inches toward dawn.

Wednesday, this weak upper level low will continue to push east
and lead to likely PoPs for most through the day, with best
chances remain in the western parts of the CWA. The peak of this
convection will be in the afternoon and evening. Opted to go with
chance for thunder given the lesser instability in place likely
owing to cloud cover potential. Also, opted to drop afternoon
highs a few degrees given the aforementioned cloud cover.
Wednesday night, the coverage of convection is expected to once
again wain, as we loose the little potential for heating we have
during the day. We could see some patchy fog, but this will be
more dependent on how the cloud cover shakes out.

.LONG TERM...(Thursday through Tuesday)
Issued at 320 PM EDT TUE JUN 8 2021

The large scale upper pattern in the extended will feature surface
ridging over the southeastern CONUS, troughing over the northwest,
and strong upper ridging building over the southwest. Over time,
the southwest ridge looks to build in quite strongly and expand
north and eastward. As this occurs, the large upper trough that
will have come onshore already, will be displaced northward, and
will migrate eastward along the northern edge of the strong upper
ridge. Meanwhile, the southeastern ridge should weaken and become
more elongated with time. Smaller scale features will include
upper level disturbances and a slow moving area of low pressure
aloft, all of which will move through the Ohio and Tennessee
Valley regions through out the extended period. It is these
smaller scale features that should provide the necessary lift
required to aid in shower and storm formation across our area.
Southerly to southwesterly flow around the western edge of the
weakening southeastern ridge will provide the fuel for shower and
storm formation, particularly during the afternoon and evening
hours. It appears that we will see very good chances for late day
shower and storm activity around eastern Kentucky through most of
the extended, especially Thursday through Saturday night. The
nighttime periods will also see decent chances for rain, as there
should still enough lift, moisture, and instability present to
support showers and storms. Locally heavy rainfall will be a
concern on Thursday and Friday, as those appear to be the days
during which we will see the highest precipitable water amounts
and maximum low level moisture flux. The upper level low mentioned
before may also be moving directly overhead by the end of the
week.

Temperatures should top out mainly in the 80s each day, with
nightly lows falling into the 60s. Winds will be generally out of
the south or southwest at around 5Kts each day and lighter at
night. Dewpoint temperatures in the 60s and lower 70s will make
for very warm and muggy conditions around the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
ISSUED AT 1223 PM EDT TUE JUN 8 2021

We are seeing mostly VFR conditions this afternoon and this will
be the story for most of the period. However, the cumulus field
developing this afternoon will and has led to brief MVFR Cigs at
TAF sites. Also any shower and thunderstorm development through
the afternoon and evening could lead to temporary lowering of
Cigs and Vis. The rainfall associated with afternoon storms could
lead to periods of fog and this could sneak into the TAF sites
late tonight into Wednesday morning. The winds will remain below
10 knots out of the south and southwest through the period, but
any thunderstorms could produce brief gusty winds if it happens to
take aim on a TAF site.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...DJ
LONG TERM...AR
AVIATION...DJ
Hazardous weather outlook, Jun 8, 4:11 PM EDT, 1 minute before
Hazardous Weather Outlook
National Weather Service Jackson KY
411 PM EDT Tue Jun 8 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-092315-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
411 PM EDT Tue Jun 8 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms are possible, especially during the late afternoon
and evening hours. Locally heavy rain could lead to isolated high
water concerns. Some of these storms could also produce isolated
strong wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible, mainly during the afternoon and
evening hours each day. Locally heavy rain is also forecast, with
chances for heavy rain peaking from Wednesday through Friday
night. If heavy rain materializes, localized flooding could
result.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report high water and wind damage
through Friday.

DJ/AR

In the hours before

Special weather statement, Jun 8, 3:25 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service JACKSON KY
325 PM EDT Tue Jun 8 2021

KYZ050-058-059-082000-
Montgomery-Estill-Powell-
325 PM EDT Tue Jun 8 2021

...A STRONG THUNDERSTORM WILL AFFECT POWELL...SOUTH CENTRAL
MONTGOMERY AND EAST CENTRAL ESTILL COUNTIES...

At 325 PM EDT, a strong thunderstorm was located over Patsey, or 9
miles southeast of Stanton, moving north at 10 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Stanton, Pilot, Pitts, Fitchburg, Bowen, Lombard, Slade, Furnace,
See, Nada, Patsey, Cobhill, Rosslyn, Natural Bridge S.P., Cat Creek,
Knowlton, Glencairn, Haystack and Rogers Chapel.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3791 8376 3789 8374 3786 8368 3783 8366
      3782 8363 3772 8370 3771 8375 3766 8383
      3767 8390 3793 8389
TIME...MOT...LOC 1925Z 193DEG 9KT 3772 8378

DJ
Special weather statement, Jun 8, 4:12 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
412 PM EDT Tue Jun 8 2021

KYZ051-052-082045-
Rowan-Bath-
412 PM EDT Tue Jun 8 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BATH AND
SOUTHWESTERN ROWAN COUNTIES...

At 412 PM EDT, a strong thunderstorm was located over Young Springs,
or 9 miles north of Frenchburg, moving northeast at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Morehead, Salt Lick, Ramey, Farmers, Brandy, Moore's Ferry,
Bluestone, Clearfield, Young Springs, Hilda, Freestone, Sharkey,
Midland, Cogswell, Polksville and Lakeview Heights.

LAT...LON 3816 8340 3805 8355 3806 8358 3804 8357
      3801 8361 3809 8370 3821 8360 3822 8358
      3821 8357 3824 8356 3826 8353
TIME...MOT...LOC 2012Z 228DEG 18KT 3808 8359

RAY

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 3:25 PM EDTSpecial Weather StatementJKLPowell35 min
Jun 8, 4:29 PM EDTSpecial Weather StatementJKLRowan46 min
Jun 8, 4:45 PM EDTSpecial Weather StatementJKLElliott45 min
Jun 8, 5:47 PM EDTSpecial Weather StatementJKLClay43 min
Jun 8, 6:06 PM EDTSpecial Weather StatementJKLMartin24 min
Jun 8, 6:18 PM EDTSpecial Weather StatementJKLJohnson27 min
Jun 8, 6:37 PM EDTSpecial Weather StatementJKLPerry23 min
Jun 8, 7:01 PM EDTSpecial Weather StatementJKLPerry29 min

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.